In some cases, the tragic reality of drug and alcohol use is an end result no one likes to speak about: death. Our addictions often take us to dark places that we never expect they will. When we speak about addiction and recovery it’s important not to gloss over the term overdose. In 2014 more people died from drug overdoses than any other year on record and more than 6 out of 10 of these overdoses involved opioids. Additionally, drug overdoses have been the leading cause of accidental death for young people aged 15 to 34 since 2014. That’s why this year’s Overdose Awareness Day may carry a little more weight than previous years. Most of us have grown tired of burying friends and family members, or even just reading obituaries on the internet about innocent lives being robbed so senselessly. Today is Overdose Awareness Day 2016.
What is Overdose Awareness Day?
Overdose Awareness Day comes around every year on August 31. This international commemorative day was started in 2001 and aims to raise awareness about overdose, while highlighting the fact that overdose death is preventable. Overdose Awareness Day originated in Australia and during the first year, co-creators Sally J. Finn and Peter Streker, held an event and gave out ribbons to anyone who wished to commemorate a friend, partner, family member, or anyone else they knew who had passed away from an overdose. Anyone who wanted to show their condolences could wear a ribbon, even if they weren’t directly affected. That year 6,000 ribbons were given out and interest grew. Since that time countries around the world have gotten on board with Overdose Awareness Day, including the UK and the U.S. Organizations and groups have hosted events to raise awareness and to remember those lives that have been lost to drug overdose.
Since 2012 the non-profit group, the Penington Institute, organizes International Overdose Awareness Day each year. Their goals are advance community safety and health by connecting current substance use research and practical action. They educate and communicate the public about addiction research analysis, strategies to reduce overdose death, and workforce and public awareness of this critical health issue.
The other values of Overdose Awareness Day include:
- To encourage discussion about overdose prevention and drug policy.
- To remind and educate everyone about the risks of overdose.
- To communicate the message that current and former drug users are valued.
- To provide an opportunity for people to publicly mourn their loved ones without guilt or shame.
- To provide information on how to recognize an overdose and what actions to take if it happens.
Why Overdose Awareness Day is Important
You may be thinking that Overdose Awareness Day is sad and depressing. It’s unfortunate that we have to have a day like this at all, but we do. It’s essential in order to encourage recovery from drug and alcohol use, to educate everyone about the dangers of overdose, and also to allow people to mourn the losses of their loved ones; because no one dies in vain and we won’t forget any of the lives lost to overdose and the disease of addiction. If we’re going to do that, we have to talk about it. We must remove the stigma and shame and get down to the facts and solutions.
It’s especially important to us here in the U.S. when we take into consideration the number of overdose deaths I mentioned in the beginning of this article. This is a multifaceted fight. We need addiction treatment options, we need education and awareness about addiction and overdose, and we need real stories about the tragedy of overdose. People need to hear this is real and that it can happen to anyone.
How Can You Get Involved?
First and foremost, educate yourself on how to spot the signs of an overdose. When it comes to opioid use, these drugs depress the body’s natural urge to breathe. When someone has an overdose they can stop breathing and even if someone doesn’t die from an overdose, brain damage can still occur.
Signs of an opioid overdose include:
- No response to stimuli.
- Stopped/shallow breathing.
- Gurgling sounds/snoring.
- Blue/gray lips or fingertips.
- Floppy arms and legs.
It can take hours for someone to die from an opioid overdose. Action can absolutely save a life. If you believe someone has overdosed it’s recommended you do the following:
- Check for vital signs: Are they alert? Are they breathing? Are they pale or blue in color?
- If they have any of the overdose symptoms above and are not responsive, call 911.
- Continue to try and get a response from them.
- If you can’t get a response put them into the recovery position allowing their airway to remain open.
- If you have narcan/naloxone, assemble it and inject the full amount into the outer thigh or upper arm, or use nasal spray if applicable.
- If the person is not breathing apply rescue breathing until paramedics arrive.
Alcohol depresses the nerves that control actions like breathing and the gag reflex. When a fatal dose of alcohol is ingested these functions will eventually shut down.
Signs of an alcohol overdose include:
- Pale or blue skin.
- Irregular/slow breathing.
- Low body temperature.
- Unconsciousness or passing out.
If you suspect someone you know has overdosed on alcohol do not let them sleep it off. The amount of alcohol in the blood continues to increase even when they stop drinking. Instead, you can do the following:
- Call 911.
- Keep the person warm.
- If you can’t get a response put the person in the recovery position.
- If they are awake keep them awake and sitting up.
- Be prepared to give CPR if they stop breathing and the paramedics haven’t arrived yet.
There are other ways you can get involved, such as hosting an Overdose Awareness Day event, getting out on social media and talking about this day, post a tribute about someone who has lost their life to overdose, and wear a silver ribbon.
Most importantly we must pass on the message of hope and recovery. Surviving and preventing overdose can be the very first step on anyone’s journey to recovery.